For the past 8 months I have been extremely tired, had lack of energy, cannot concentrate even when taking Adderall, I have trouble losing weight and my hair has been falling out (so much so that I freaked out and asked my doctor about it). When I told her about how bad I was feeling she had my blood tested. My TSH at the end of May was 7.5 and my T4 was normal (also on the birth control pill). She then sent me to an endocrinologist who tested my blood again. TSH was .8 T4 was normal. She told me that it was thyroiditis. At this time I had a bit more energy, but my hair was still falling out. I had it tested again 3 weeks ago and my TSH was 1.9. My symptoms are back again and my throat is starting to feel larger, and I'm afraid that my school work will be impacted by my fatigue and lack of concentration. The big problem with the whole situation is that my antibodies have been normal every time I've been tested. I'm frustrated that I still feel this terrible after all this time. How can the Antibodies be normal if everything else is fluctuating?
The fact that your antibodies are normal just indicates that you don't have an autoimmune disease, i.e Hashi's. There are many other reasons for the thyroid to fail, so elevated antibodies is by no means a requirement of hypothyroidism.
Does your doctor say which kind of thyroiditis she thinks you have? Has she indicated if she thinks it might be one of the temporary kinds, e.g. DeQuervain's or silent?
I would really like to see your FT3. It's the thyroid test that correlates best with symptoms. Your FT4 looks really good, so I'm wondering if you have a "conversion problem" and can't convert FT4 to FT3. If your FT3 remains low, it could explain your continuing symptoms. TSH is a bit unusual, but actually fairly consistent except for the 5/09 labs where FT4 is over the top and TSH is high!!! Maybe we should just call that one an abberation.
Are you currently on thyroid meds? If so what is your dose?
TT3 is considered an obsolete test and pretty much a waste of money. It measures the total T3 in your blood (thus the name!), but much of that T3 is chemically bound by protein and therefore unavailable to your cells. Free T3 measures what is available for cell metabolism.
I'm sorry, but in my comments above, I was commenting on TT4 as if it were FT4. Your FT4, though in the normal range, is lower than a lot of people feel comfortable with.. Most want it in the upper third of the range.
Has anyone suggested a thyroid ultrasound? It's painless and can indicate various abnormalities of the thyroid. I only mention this because you say your throat is feeling larger.
Also, have you asked your doctor to try a low dose of levothyroxine to see if it helps alleviate your symptoms? Even if your thyroiditis is temporary, you might need some help in getting through it until it kicks back in again.
It's a bit of a puzzle because I don't see anything in your labs that screams "need treatment", except the 5/23 TSH, and that seems to have resolved in later labs. Also, TT4 was still very high then, still indicating no need for treatment.
the thing that really freaks me out is the amount of hair that i'm loosing. I loose handfuls of hair after every shower. My lack of energy is just making it unbearable to get through work and in my spare time i don't even have the energy to go hang out with friend because I'm so exhausted and would rather just sit and do nothing.
My next question is how can these symptoms keep going away and returning? It almost seems like I can predict when the levels are off. What can cause these levels to go up and down?
One comment you hear in this forum all the time is "anything's possible with thyroid". Some people gain weight when hypo, some when hyper. Some people's symptoms come and go. One person's ideal labs are another's thyroid hell.
I'd suggest having free T3, free T4 and TSH tested again. Your TT4 looks good, but your FT4 is a bit on the low side (just barely into the middle third of the range). I'm still wondering about FT3. If it's low (i.e. you're not converting well), it could explain your symptoms. Unfortunately, you've been getting TT3 and TT4 tested instead of the free's, so there's a big piece of the puzzle missing.
When thyroids start to malfunction, they can erratically produce (or overproduce) for a while, then grind to a viftual halt for a time. If they just had an off/on switch, we'd all be so much happier!
Do you think you could ask your doctor to start you on a low dose of levo to see if it alleviates your symptoms? Get FT3, FT4 and TSH first. If it doesn't help, you can always discontinue.
I had my blood re-drawn. I have my new results if you get a chance to look at them. it seems like nothing has really changed, but i still have all the symptoms. also the bun/cre. ratio has been off even the first time i had my blood done.. could that have something to do with it?
Goolara knows more about the various thyroid hormones.
I have been researching the Vitamin D aspect. You are still way too low. I am at the same level and looking to go to at least 80 - to stop progression of my (early onset genetic) arthritis. Higher levels can also make weight control easier - i.e. you can lose weight by simply eating less - often not possible with thyroid problems. Others may want to consider this!
My doctor - a medical school internal medicine professor - has discussed with me at length the effect of low Vitamin D levels on the parathyroid hormone. I was told that when this gets out of whack, it can cause the other thyroid tests to fluctuate. Who knows.
FYI - the prescription Vitamin D and the fortified Vitamin D products all use D2 - of which only about 20% is used by the body. D3 is what you want. I saw a 2 pack of D3 by Nature Made at the local Walmart for about $7. Since the military exchange I shop at sells a single bottle of the same brand for $7 I thought it was a great deal.
FYI - the "toxic" doses are calculated based on a flawed study. The only recent case I have seen on toxicity (a study of the medical literature in this area on Medscape, Medline, etc.) related to a woman who was taking 600,000 units a DAY. OMG. I am taking 50,000 units a WEEK - and supplementing with 400 units a day - and am only rising in serum blood levels by 5 each month. At this rate it will take a year to get to my goal.
Your FT4 has been consistently in the top of the range, or even over. TSH throughout all your labs is also fairly consistent, except for that 5/23 result, which is completely inconsistent with the FT4 of the same date. Your FT3 is just at the top of the bottom third of the range, which is quite low for many people who don't feel well until FT3 is in the top third of the range. FT3 correlates best of the three tests with symptoms. With your FT4 relatively high, we would expect your FT3 to be higher in the range than it is.
I think you might be having a problem with conversion. FT4 is so high, but the conversion just doesn't seem to be happening.
I read a fair amount about temporary thyroiditis a while back because my "theory" was that I had DeQuervain's (no such luck - Hashi's) because my symptoms started after a particularly nasty URI. Apparently the symptoms can go on for a couple of years. However, in the meantime, maybe you could discuss with your doctor putting you on a low dose of Cytomel (T3) to relieve your symptoms. It would be impossible to give you a T4 med with your high FT4.
Thank you again for all of your help. I went to a different doctor who felt that the Free T3 and Free T4 test were important to look at and ordered a reverse T3 test. I guess what has been happening is the T3 molecule completely reverses and appears normal in the T3 tests because the T3 is bonded. So now I'm on cytomel and the symptoms are starting to go. In the first 2 days I lost the constant cold and my hair is falling out less. Things are going well. Thank you again!
At 312, your B12 might be too low for you. What was the lab's reference range? My doctor says the range is 200 - 1100, but again, doctors can differ.
I was dx'd with pernicious anemia with levels at around 270 and have been on B12 shots for over 2 years........does wonders for the energy levels. My doctor won't let me do shots more than every 2 weeks (normally it's once/month), so I often have to supplement a sublingual B12 - helps some. You might try that.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.